Texas, 2006

Hail and Damaging Winds in Texas, April 28, 2006

April 28, 2006 · NWS SJT · 37 events in 13 counties and zones

32 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 28, 5:59 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 28, 5:59 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
659 AM CDT FRI APR 28 2006

.AVIATION...
LOW-LEVEL MOISTURE WILL CONTINUE TO FLOW INTO WEST CENTRAL TEXAS
TODAY. A SURFACE DRYLINE...CURRENTLY EXTENDING FROM CARLSBAD NEW
MEXICO SOUTH INTO THE DAVIS MOUNTAINS...WILL SLOWLY MOVE EAST
ACROSS WEST CENTRAL TEXAS TODAY. BEGINNING AROUND NOON TODAY AND
CONTINUING UNTIL LATE EVENING THUNDERSTORMS WILL DEVELOP ALONG AND
NEAR THIS DRYLINE. WE ANTICIPATE MANY OF THESE THUNDERSTORMS WILL
BECOME SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS NEAR 60
KNOTS...AND A FEW TORNADOES.

OTHERWISE...EXPECT MVFR CEILINGS TO CONTINUE ACROSS WEST CENTRAL TEXAS
THROUGH AROUND MIDNIGHT TONIGHT. THEN...VFR CONDITIONS WILL BEGIN
TO RETURN TO WEST CENTRAL TEXAS AS ANOTHER COLD FRONT PUSHES EAST
ACROSS WEST CENTRAL TEXAS.

23/HUBER

&&

.PREV DISCUSSION... (ISSUED 300 AM CDT FRI APR 28 2006)

SHORT TERM...
LATEST WV LOOP SHOWS AN UPPER LOW OVER SOUTHERN AZ AND AN UPPER
LOW DIGGING SOUTH OVER THE NORTHERN PLAINS. A STRONG LLJ IS
SITUATED OVER SW TEXAS EARLY THIS MORNING WITH ASSOCIATED
CONVECTION ONGOING EAST OF THE BIG BEND REGION DRIFTING NORTHEAST.
THE UPPER LOW OVER THE THE SW UNITED STATES WILL CONTINUE TO TRACK
EAST TODAY AND WILL BEGIN TO MERGE WITH THE UPPER LOW OVER THE
NORTHERN PLAINS WHICH WILL CONTINUE TO DIG SOUTH.

AS NOTED ON THE LATEST SPC DAY1...A SERIOUS SCENARIO IS SHAPING UP
OVER WEST CENTRAL TEXAS FOR THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.
BY THIS AFTERNOON THUNDERSTORMS ARE EXPECTED TO FORM ALONG A DRY
LINE WEST OF THE FORECAST AREA AIDED BY GOOD AFTERNOON HEATING AND
ABUNDANT MOISTURE STREAMING INTO THE AREA AHEAD OF THE APPROACHING
UPPER LOW. A COLD FRONT MOVING SOUTH THROUGH THE TEXAS PANHANDLE
WILL HAVE MOVED INTO THE BIG COUNTRY BY LATER THIS EVENING. GIVEN
GOOD INSTABILITY AND VERTICAL SHEAR...DEVELOPING THUNDERSTORMS
WILL QUICKLY INTENSIFY INTO SUPER-CELLS WITH VERY LARGE HAIL AND
DAMAGING WINDS. THIS ENVIRONMENT WILL ALSO BE FAVORABLE FOR THE
DEVELOPMENT OF ISOLATED TORNADOES. DURING THE EVENING HOURS
THUNDERSTORM ACTIVITY WILL MERGE INTO A SQUALL LINE THAT WILL MOVE
WEST TO EAST ACROSS WEST CENTRAL TEXAS.

BY SATURDAY MORNING A BROAD UPPER LOW WILL BE CENTERED OVER THE CENTRAL
PLAINS WITH ASSOCIATED CONVECTIVE ACTIVITY HAVING MOVED INTO EAST
TEXAS.

LONG TERM...
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY NEXT WEEK AS A COLD FRONT AFFECTS THE AREA.
MAX-MIN TEMPERATURES WILL REMAIN NEARLY SEASONAL THROUGH THE EXTENDED.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Apr 28, 4:06 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
506 AM CDT FRI APR 28 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
506 AM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN EXCEPTIONALLY STRONG UPPER-LEVEL DISTURBANCE WILL PRODUCE THUNDERSTORMS
ACROSS WEST CENTRAL TEXAS TODAY AND TONIGHT. THIS UPPER-LEVEL
DISTURBANCE WILL PUSH A SURFACE DRYLINE SLOWLY EAST ACROSS WEST CENTRAL
TEXAS TODAY. THUNDERSTORMS WILL FORM ALONG OR NEAR THIS DRYLINE.
EXPECT MANY THUNDERSTORMS TO EXCEED SEVERE LIMITS TODAY AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS. HOWEVER...A FEW TORNADOES ARE POSSIBLE LATER THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EXPECT SPOTTER ACTIVATION TODAY AND TONIGHT.

23/HUBER

The radar

The San Angelo radar (KSJT), 84 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

32 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Runnels

When
April 28, 10:30 AM CST
Where
Runnels County, Winters
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -99.950

Thunderstorm Wind, Crockett

When
April 28, 2:30 PM CST
Where
Crockett County, 26 mi S of Ozona
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
30.317, -101.200

Numerous large tree limbs were ripped off.

Hail, Sutton

When
April 28, 3:07 PM CST
Where
Sutton County, 10 mi S of Sonora
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.417, -100.633

Hail, Sutton

When
April 28, 3:10 PM CST
Where
Sutton County, 2 mi SW of Sonora
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.550, -100.650

Hail, Nolan

When
April 28, 3:11 PM CST
Where
Nolan County, 1 mi SSE of Champion
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.350, -100.617

Hail, Nolan

When
April 28, 3:12 PM CST
Where
Nolan County, 2 mi WSW of Roscoe
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.417, -100.567

Hail, Taylor

When
April 28, 3:35 PM CST
Where
Taylor County, 5 mi W of Merkel
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.467, -100.100

Hail, Jones

When
April 28, 3:45 PM CST
Where
Jones County, 4 mi WSW of Stith
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.533, -100.000

Hail, Jones

When
April 28, 3:58 PM CST
Where
Jones County, Stith
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.550, -99.933

Hail, Sutton

When
April 28, 4:15 PM CST
Where
Sutton County, 25 mi E of Sonora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.567, -100.217

Hail, Jones

When
April 28, 4:15 PM CST
Where
Jones County, 4 mi SSE of Anson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -99.850

Hail, Taylor

When
April 28, 4:28 PM CST
Where
Taylor County, 10 mi SW of Merkel
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.367, -100.133

Hail, Jones

When
April 28, 4:38 PM CST
Where
Jones County, 5 mi SE of Avoca
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.817, -99.650

Hail, Menard

When
April 28, 4:50 PM CST
Where
Menard County, 15 mi SE of Ft McKavett
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.683, -99.917

Hail, Taylor

When
April 28, 5:08 PM CST
Where
Taylor County, 2 mi S of Trent
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.450, -100.133

Hail, Menard

When
April 28, 5:12 PM CST
Where
Menard County, 10 mi S of Menard
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.767, -99.783

Hail, Jones

When
April 28, 5:14 PM CST
Where
Jones County, 3 mi N of Hawley
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.667, -99.833

Hail, Coke

When
April 28, 5:15 PM CST
Where
Coke County, Robert Lee
Measured
1.75 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
31.900, -100.483

Windows broken throughout Robert Lee due to hail.

Hail, Coke

When
April 28, 5:30 PM CST
Where
Coke County, 2 mi NNE of Bronte
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.917, -100.283

Hail, Kimble

When
April 28, 5:30 PM CST
Where
Kimble County, Telegraph
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.333, -99.900

Thunderstorm Wind, Shackelford

When
April 28, 5:45 PM CST
Where
Shackelford County, 8 mi W of Albany
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.733, -99.433

Hail, Shackelford

When
April 28, 5:45 PM CST
Where
Shackelford County, 8 mi W of Albany
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.733, -99.433

Hail, Runnels

When
April 28, 5:49 PM CST
Where
Runnels County, Wingate
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.050, -100.117

Thunderstorm Wind, Runnels

When
April 28, 5:50 PM CST
Where
Runnels County, 5 mi W of Winters
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.967, -100.033

Wind gust was from the rear flank downdraft.

Hail, Taylor

When
April 28, 5:55 PM CST
Where
Taylor County, Bradshaw
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.100, -99.900

Hail, Taylor

When
April 28, 5:57 PM CST
Where
Taylor County, 6 mi W of Bradshaw
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.100, -100.000

Thunderstorm Wind, Menard

When
April 28, 6:00 PM CST
Where
Menard County, Hext
Measured
61 kt (70 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
30.867, -99.533

Hail, Kimble

When
April 28, 6:22 PM CST
Where
Kimble County, 12 mi SE of Segovia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.300, -99.517

Golfball size hail at the intersection of Interstate 10 and highway 290.

Hail, Callahan

When
April 28, 6:38 PM CST
Where
Callahan County, 10 mi S of Clyde
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.250, -99.500

Hail, Irion

When
April 28, 7:30 PM CST
Where
Irion County, 12 mi N of Barnhart
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.300, -101.183

Hail, Tom Green

When
April 28, 8:07 PM CST
Where
Tom Green County, 4 mi W of San Angelo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.467, -100.500

Hail, Tom Green

When
April 28, 8:09 PM CST
Where
Tom Green County, 4 mi SW of San Angelo
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.433, -100.483

Hail, Tom Green

When
April 28, 8:11 PM CST
Where
Tom Green County, San Angelo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.467, -100.433

Hail, Tom Green

When
April 28, 8:12 PM CST
Where
Tom Green County, San Angelo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.467, -100.433

Hail, Tom Green

When
April 28, 8:12 PM CST
Where
Tom Green County, 2 mi NE of San Angelo
Measured
1.75 in hail
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
31.483, -100.417

Damage to roofs and cars

Thunderstorm Wind, Tom Green

When
April 28, 8:15 PM CST to 8:17 PM CST
Where
Tom Green County, 2 mi N of San Angelo
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
31.500, -100.433

One mobile home destroyed.

Hail, Tom Green

When
April 28, 8:17 PM CST
Where
Tom Green County, 4 mi E of San Angelo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.467, -100.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503408, 5503409, 5503410, 5503411, 5503412, 5503413, 5503414, 5503415, 5503416, 5503417, 5503418, 5503419, 5503420, 5503421, 5503422, 5503423, 5503424, 5503425, 5503426, 5503427, 5503428, 5503429, 5503430, 5503431, 5503432, 5503527, 5503528, 5503529, 5503530, 5503531, 5503532, 5503533, 5503534, 5503535, 5503536, 5503537, 5503538.